North Carolina, 2012

Hail and Damaging Winds in North Carolina, August 1 to 2, 2012

August 1 to 2, 2012 · NWS RNK · 6 events in 4 counties and zones

, a continuation of the pattern from late July. With a very moist, unstable air mass present across the region and the presence of the upper trough, scattered to numerous thunderstorms developed during the afternoon and persisted even past midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A broad, weak upper trough persisted across the eastern U.S., a continuation of the pattern from late July. With a very moist, unstable air mass present across the region and the presence of the upper trough, scattered to numerous thunderstorms developed during the afternoon and persisted even past midnight. The storms generally progressed from the southern Shenandoah Valley area of Virginia to Roanoke and south central Virginia during the late afternoon/evening. Then, around 10 pm EDT, a new area of thunderstorms developed in northwest North Carolina, which also quickly became severe. A mixture of hail and damaging thunderstorm winds were observed with the early morning North Carolina activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 1, 8:00 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 1, 8:00 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
900 PM EDT WED AUG 1 2012

.SYNOPSIS...
A WEAK COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST
BUT DISSIPATE OVER WEST VIRGINIA TONIGHT. UPPER LEVEL HIGH
PRESSURE WILL EXPAND OVER THE SOUTHEAST AND THE MIDDLE ATLANTIC
THROUGH THE WEEKEND. A COLD FRONT WILL DROP SOUTH FROM THE GREAT
LAKES AND THE OHIO VALLEY EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...

INCREASED POPS IN THE SOUTHEAST FOR THE NEXT COUPLE OF HOURS
ALLOWING THUNDERSTORM CLUSTER TO EXIT CWA. ALSO ALLOWED FOR SOME
ISOLATED THUNDERSTORMS BEHIND MAIN GROUP OF THUNDERSTORMS.
THE NAM...GFS AND WRFARW-RNK SHOWED THUNDERSTORMS AND SHOWERS
DIMINISHING AND WEAKENING WITH THE LOSS OF SOLAR HEATING TONIGHT.
SHORTWAVE WILL ROTATE EAST ACROSS THE REGION TONIGHT INTO THURSDAY
MORNING. OUTFLOW BOUNDARIES MAY STILL SPARK ADDITIONAL THUNDERSTORM
DEVELOP EARLY TONIGHT TO AROUND MIDNIGHT. ADDED PATCHY FOG TO ISC
GRIDS WITH LIGHT WINDS AND LOW LEVEL MOISTURE. LOW TEMPERATURES
OVERNIGHT WILL RANGE FROM THE UPPER 50S IN THE MOUNTAINS TO THE
UPPER 60S IN THE SOUTHEAST. THUNDERSTORMS WILL DEVELOP AGAIN ON
THURSDAY ACROSS THE HIGHER TERRAIN IN THE SOUTHWEST.

AT 640 PM EDT WEDNESDAY...
INCREASED POPS FOR THIS EVENING INTO TONIGHT. SOME OF THE
THUNDERSTORMS WILL CONTAIN GUSTY WINDS AND HAIL. MORE ADJUSTMENT
AS NIGHT PROGRESSES.

AT 309 PM EDT WEDNESDAY...

COLUMN IS BECOMING INCREASINGLY DRIER...THUS LESS DEVELOPMENT THAN
YESTERDAY AND EVEN LESS IS EXPECTED ON THURSDAY. A FEW STORMS HAVE POPPED
UP THIS AFTERNOON BUT HAVE FALLEN OVER RATHER QUICKLY. WARMER AND
MORE SOUPY REGIME ACROSS THE SOUTHSIDE AND PIEDMONT AND PERHAPS
MORE DEVELOPMENT THERE LATE PM EARLY EVENING IF SOME SORT OF
OUTFLOW ARRIVES FROM STORMS ALONG THE BLUE RIDGE. A WEAK
DISTURBANCE WILL MOVE ACROSS EXTREME SW VA AND NW NC THIS
EVENING...ATTM IT IS ALLOWING STORMS TO FIRE ACROSS E KY AND SW
WEST VA. SOME OF THESE CELLS MAY BE THE CATALYST FOR FURTHER
DEVELOPMENT LATER THIS EVENING ACROSS NW NC AND THE NC PIEDMONT SO
DID EXTEND POPS A LITTLE DEEPER INTO THE NIGHT. GROUND MAY STILL
BE WET ENOUGH FROM LAST NIGHT'S HVY RAIN ACROSS THE NEW RIVER
VALLEY TO GENERATE A FEW HOURS OF DENSE FOG RIGHT AROUND DAWN...OR
IF ANOTHER STORM HAPPENS TO MOVE OVER SIMILAR AREAS TONIGHT. WITH
DEWPOINTS EXPECTED TO FALL ANOTHER 3-5F THURSDAY AFTERNOON AND NIL
UPPER LEVEL FORCING...ONLY EXPECTING AN ISOLATED STORM ALONG THE
SW SPINE OF THE BLUE RIDGE OR THE PIEDMONT THURSDAY PM AT MOST. WITH
H85 TEMPS REACHING +20C TACK ON A FEW MORE DEGREES FOR MAX T IN
COMPARISON TO TODAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
AS OF 230 PM EDT WEDNESDAY...

OTHER THAN FOR A RENEGADE EVENING TSRA SW TIER THURSDAY EVENING
EXPECT MAINLY DRY WEATHER TO LINGER INTO THURSDAY NIGHT. HOWEVER
HIGH 5H HEIGHTS WILL START TO BREAK DOWN BY THE END OF THE WEEK AS
THE SURFACE HIGH SLIDES FARTHER OFFSHORE AND WEAK IMPULSES ROUND THE
UPPER RIDGE TO THE WEST. THIS ALONG WITH WEAK RETURN FLOW AND
INCREASING PWATS WILL BRING SCATTERED SHRA/TSRA CHANCES BACK BY
FRIDAY AFTERNOON...WITH BEST COVERAGE ACROSS THE WEST WHERE WILL
CARRY CHANCE POPS. PATTERN SHOULD EVOLVE BACK TO MORE OF A WEAK
TROFFINESS NATURE FRIDAY NIGHT INTO SATURDAY WITH MODELS INDICATING
A BETTER SHORTWAVE HEADING INTO WEST BY SAT AFTERNOON. THIS COMBINED
WITH HEATING AND MOISTURE MAY MAKE FOR MORE ORGANIZED TSRA COVERAGE
ESPCLY BLUE RIDGE WEST WHERE HAVE UPPED POPS BUT KEPT BELOW LIKELYS
FOR NOW. OTRW PC AND HOT ON FRIDAY WITH HIGHS PUSHING THE LOW/MID
90S EAST AND UPPER 80S MOUNTAINS. SHOULD BE SLIGHTLY COOLER ALTHOUGH
STILL MUGGY GIVEN MORE CLOUDS/SHRA SATURDAY AFTERNOON WHICH MAY KEEP
HIGHS A BIT LOWER OVER THE WEST BUT STILL 90ISH SE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 115 PM EDT WEDNESDAY...

WEAK UPPER TROFFINESS WILL LINGER ACROSS THE REGION FOR THE LAST
PART OF THE WEEKEND WITH DEEPER MOISTURE IN PLACE SUNDAY AHEAD OF A
STRONGER SHORTWAVE TROF APPROACHING FROM THE NW. THIS SHOULD RESULT
IN A ANOTHER ROUND OF SCATTERED SHRA/TSRA SAT EVENING AND AGAIN
SUNDAY AFTERNOON ESPCLY MOUNTAINS WHERE WILL BE CLOSER TO THE
UPSTREAM SURFACE COLD FRONT...AND WITHIN THE PRECEDING DEEPER SW TO
NE MOISTURE LOBE. THIS FRONT LOOKS TO PUSH SE TOWARD THE AREA MONDAY
BEFORE EITHER STALLING NEARBY OR PERHAPS LIMPING THROUGH BY TUESDAY
MORNING AS THE 5H TROF LIFTS OUT TO THE NE. THUS LIKE SLOWER
PROGRESSION OF THE BOUNDARY ALLOWING PRE-FRONTAL OUTFLOW TO INTERACT
WITH HEATING/MOISTURE FOR BETTER COVERAGE OF STORMS MONDAY
AFTERNOON/EVENING. CONVECTIVE LINE MAY TAKE THE FRONT TO THE SE
MONDAY NIGHT RESULTING IN SOME DRYING ESPCLY NORTH AND WEST TUESDAY
INTO WEDNESDAY BUT QUITE UNCERTAIN AT THIS POINT. THEREFORE KEEPING
SOME LOW POPS SOUTHEAST BOTH DAYS AND ISOLATED CHANCES WESTERN
RIDGES WEDNESDAY AFTERNOON FOR WEAK RETURN FLOW POP UP STORMS. OTRW
TEMPS RATHER CLOSE TO IF NOT A BIT ABOVE NORMAL...WITH HIGHS MAINLY
80S EXCEPT AROUND 90 SE THRU THE PERIOD.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
AS OF 735 PM EDT WEDNESDAY...

ONE CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WITH HAIL AND GUSTY
WINDS HAVE EXITED THE ROANOKE VALLEY TO THE EAST INTO THE
FOOTHILLS. SCATTERED SHOWERS AND THUNDERSTORMS WILL DIMINISH WITH
THE LOSS OF HEATING THIS EVENING. EXPECT AREAS OF LOW CLOUDS AND
FOG TO DEVELOP OVERNIGHT ESPECIALLY WHERE HEAVY RAINS HAS FALLEN
WITH THUNDERSTORMS. SOME IFR CIG/VIS MAY OCCUR AGAIN OVERNIGHT
INTO THURSDAY MORNING. ANY FOG OR LOW CLOUDS WILL LIFT BY LATE
MORNING.

THE DAILY AFTERNOON AND EVENING THREAT OF SHOWERS AND
THUNDERSTORMS CONTINUES THROUGH THE WEEK...SCATTERED IN NATURE
THIS AFTERNOON AND EVENING...AND ISOLATED THURSDAY INTO FRIDAY AS
WEAK HIGH PRESSURE SETTLES IN FROM THE WEST. MOISTURE WILL BEGIN
TO RETURN OVER THE WEEKEND WITH DIURNAL BOUTS OF SHOWERS AND
STORMS LIKELY WITH MOSTLY AFTERNOON/EVENING MVFR CONDITIONS
POSSIBLE AT TIMES SATURDAY AND SUNDAY. OUTSIDE OF THIS MAINLY
DIURNALLY DRIVEN CONVECTION...THE ONLY OTHER FLIGHT WEATHER
HAZARDS WOULD BE FROM OVERNIGHT VALLEY FOG. STORM'S MAY BE MORE
NUMEROUS ON MONDAY AS A COLD FRONT DROPS SOUTHEAST OUT OF THE OHIO
VALLEY AND GREAT LAKES.

&&

.CLIMATE...
JULY 2012 WAS THE WARMEST JULY SINCE RECORD KEEPING BEGAN IN
ROANOKE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM/PM
NEAR TERM...KK/KM
SHORT TERM...JH
LONG TERM...JH
AVIATION...KK/KM
CLIMATE...
Hazardous weather outlook, Aug 1, 3:22 PM EST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EDT WED AUG 1 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-022030-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
422 PM EDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
ISOLATED DAMAGING WINDS/SEVERE HAIL ARE POSSIBLE WITH THE
STRONGEST THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 8:41 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
941 PM EDT WED AUG 1 2012

VAZ058-020215-
HALIFAX VA-
941 PM EDT WED AUG 1 2012

...A STRONG THUNDERSTORM WILL AFFECT HALIFAX COUNTY...

AT 940 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
SOUTH BOSTON...MOVING SOUTH AT 20 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO
NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR STAUNTON RIVER STATE PARK AROUND 950 PM...
HITESBURG AROUND 1000 PM AND VIRGILINA AROUND 1010 PM.

LAT...LON 3667 7870 3658 7871 3656 7873 3654 7872
      3654 7881 3675 7887 3679 7880 3682 7871
      3676 7867 3674 7869 3670 7865

RAB
Special weather statement, Aug 1, 9:10 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1010 PM EDT WED AUG 1 2012

VAZ013-020245-
PULASKI VA-
1010 PM EDT WED AUG 1 2012

...A STRONG THUNDERSTORM WILL AFFECT PULASKI COUNTY...

AT 1005 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER POPLAR
HILL...MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD TO
GROUND LIGHTNING IS ASSOCIATED WITH THIS STORM. IF YOU ARE OUT ON THE
WATER GET BACK TO LAND AND FIND A SAFE BUILDING OR SAFE VEHICLE.

THIS STORM WILL BE NEAR DUBLIN AROUND 1030 PM AND PARROTT AROUND 1040
PM.

LAT...LON 3708 8083 3719 8078 3721 8070 3723 8066
      3720 8060 3718 8059 3719 8058 3718 8056
      3716 8055 3697 8083

RAB
Local storm report, Aug 1, 9:25 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1025 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             MILLBORO                37.97N 79.60W
08/01/2012  E1.50 INCH       BATH               VA   PUBLIC

            PING PONG SIZE HAIL IN MILLBORO

&&

FISHER
Local storm report, Aug 1, 9:27 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1027 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             2 NNW MILLBORO          37.99N 79.61W
08/01/2012  E1.00 INCH       BATH               VA   TRAINED SPOTTER

            STATE ROUTE 633

0425 PM     HAIL             6 W GOSHEN              37.98N 79.60W
08/01/2012  E1.00 INCH       BATH               VA   PUBLIC

            HAIL RANGED FROM NICKEL TO QUARTER SIZE

0425 PM     HAIL             MILLBORO                37.97N 79.60W
08/01/2012  E1.50 INCH       BATH               VA   PUBLIC

            PING PONG SIZE HAIL IN MILLBORO

0520 PM     HAIL             4 NNW GLASGOW           37.69N 79.48W
08/01/2012  E1.00 INCH       ROCKBRIDGE         VA   TRAINED SPOTTER

            HAIL FELL FOR ABOUT 5 MINUTES NEAR US 11. HAIL RANGED
            FROM PEA TO QUARTER SIZE.

0620 PM     HAIL             5 NW ROANOKE            37.33N 80.02W
08/01/2012  E1.00 INCH       ROANOKE            VA   PUBLIC

            HAIL RANGING FROM DIME TO QUARTER SIZE NEAR GLEN COVE
            ELEMENTARY SCHOOL.

0625 PM     HAIL             5 NW ROANOKE            37.33N 80.02W
08/01/2012  E1.75 INCH       ROANOKE            VA   PUBLIC

            GOLF BALL SIZE HAIL REPORTED

0625 PM     HAIL             4 NW ROANOKE            37.32N 80.01W
08/01/2012  E1.00 INCH       ROANOKE            VA   TRAINED SPOTTER

            HAIL RANGED FROM DIME SIZE TO QUARTER SIZE ON GREEN RIDGE
            ROAD

0628 PM     HAIL             4 WNW ROANOKE           37.30N 80.03W
08/01/2012  E1.00 INCH       CITY OF SALEM      VA   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL ON ELECTRIC ROAD

0632 PM     HAIL             2 NNW ROANOKE           37.31N 79.98W
08/01/2012  E1.00 INCH       CITY OF ROANOKE    VA   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED AT THE WDBJ STUDIO.

0635 PM     HAIL             4 NNW ROANOKE           37.33N 79.98W
08/01/2012  E1.75 INCH       ROANOKE            VA   TRAINED SPOTTER

            GOLF BALL SIZE HAIL ON PETERS CREEK ROAD

0638 PM     HAIL             3 WNW ROANOKE           37.30N 80.00W
08/01/2012  E1.75 INCH       CITY OF ROANOKE    VA   PUBLIC

            GOLF BALL SIZE HAIL ON VIRGINIA AVE

0638 PM     HAIL             4 W ROANOKE             37.28N 80.02W
08/01/2012  E1.75 INCH       CITY OF SALEM      VA   PUBLIC

            GOLF BALL SIZE HAIL IN EAST SALEM NEAR THE MEDICAL CENTER

0645 PM     LIGHTNING        3 SW ROANOKE            37.25N 80.00W
08/01/2012                   ROANOKE            VA   911 CALL CENTER

            LIGHTNING STRUCK A HOUSE ON GARST CABIN DR

0645 PM     HAIL             3 SW ROANOKE            37.25N 79.99W
08/01/2012  E1.75 INCH       CITY OF ROANOKE    VA   PUBLIC

            GOLF BALL SIZE HAIL ON LIVINGSTON ROAD

0648 PM     HAIL             5 SSW ROANOKE           37.21N 79.99W
08/01/2012  E1.00 INCH       ROANOKE            VA   TRAINED SPOTTER

            QUARTER SIZE HAIL ON PINE COURT ROAD

0656 PM     HAIL             1 SE ROANOKE            37.27N 79.94W
08/01/2012  E1.00 INCH       CITY OF ROANOKE    VA   BROADCAST MEDIA

            QUARTER SIZE HAIL ON 3RD STREET SW ACROSS FROM THE CITY
            COURT HOUSE

0706 PM     HAIL             BOONES MILL             37.12N 79.95W
08/01/2012  E1.00 INCH       FRANKLIN           VA   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL IN BOONES MILL

0715 PM     TSTM WND DMG     5 S ROANOKE             37.20N 79.95W
08/01/2012                   ROANOKE            VA   911 CALL CENTER

            POWER LINES DOWN ON INDIAN GRAVE ROAD NEAR RT 220

0815 PM     HAIL             6 SSE ASPEN             36.96N 78.79W
08/01/2012  E1.00 INCH       CHARLOTTE          VA   PUBLIC

            QUARTER SIZE HAIL ON WOODBURN LANE

&&

FISHER
Special weather statement, Aug 1, 9:52 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1052 PM EDT WED AUG 1 2012

VAZ013-020345-
PULASKI VA-
1052 PM EDT WED AUG 1 2012

...A STRONG THUNDERSTORM WILL AFFECT EASTERN PULASKI COUNTY...

AT 1048 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DUBLIN...
MOVING NORTHEAST AT 5 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR DUBLIN AROUND 1100 PM AND PARROTT AROUND 1145
PM.

LAT...LON 3720 8076 3725 8061 3723 8062 3718 8059
      3721 8053 3720 8051 3718 8057 3714 8053
      3715 8056 3713 8059 3709 8075 3716 8080

RAB
Special weather statement, Aug 1, 10:27 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1127 PM EDT WED AUG 1 2012

NCZ001-018-019-020430-
ASHE NC-WATAUGA NC-WILKES NC-
1127 PM EDT WED AUG 1 2012

...CLUSTERS OF STRONG THUNDERSTORMS TO AFFECT ASHE...WATAUGA...AND
WILKES COUNTIES...

AT 1122 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF BOONE...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO
NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR LANSING AROUND 1140 PM...BOONE AROUND 1145
PM...SANDS AROUND 1150 PM...RUTHERWOOD AROUND 1205 AM...AHO AROUND
1215 AM AND FLEETWOOD AROUND 1220 AM.

LAT...LON 3658 8155 3658 8143 3643 8126 3640 8126
      3639 8124 3637 8125 3637 8123 3608 8145
      3609 8152 3611 8155 3612 8171 3619 8186

RAB

The radar

The Roanoke radar (KFCX), 153 km away, was scanning. The volume nearest the first event began at 03:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Watauga

When
August 1, 10:42 PM EST to 10:48 PM EST
Where
Watauga County, 1 mi NNE of Boone to 3 mi E of Boone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
36.233, -81.673

The Watauga County 911 Center reported that several trees were down on Bamboo Road on the east side of Boone. The Watauga County Sheriff's Office reported that a tree was down on a home on Blue Ridge Avenue in Boone.

Hail, Ashe

When
August 1, 10:52 PM EST to 11:45 PM EST
Where
Ashe County, Wagoner to 2 mi NNE of Glendale Spgs
Measured
1 in hail
Reported by
Public
Coordinates
36.400, -81.400

Multiple reports of quarter-sized hail were received from the public southeast of Jefferson near Wagoner and just northeast of Glendale Springs. Near Glendale Springs, hail, ranging in size from peas to quarters, fell for nearly an hour and accumulated to a depth of one to two inches in some spots.

Hail, Wilkes

When
August 1, 11:20 PM EST
Where
Wilkes County, Wilkesboro
Measured
0.75 in hail
Reported by
Public
Coordinates
36.150, -81.170

The public observed penny-sized hail in Wilkesboro.

Thunderstorm Wind, Wilkes

When
August 1, 11:40 PM EST to 11:48 PM EST
Where
Wilkes County, 4 mi NE of Wilkesboro to 2.4 mi SE of North Wilkesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
36.191, -81.119

The Wilkes County Sheriff's Department reported that several trees and power lines were down throughout North Wilkesboro. In addition, trees were down on Johnson road near Hays, approximately four miles northeast of North Wilkesboro.

Hail, Stokes

When
August 1, 11:52 PM EST to August 2, 12:07 AM EST
Where
Stokes County, 2.01 mi SSE of Francisco
Measured
1 in hail
Reported by
Public
Coordinates
36.475, -80.352

The public observed quarter-sized hail falling for approximately 15 minutes.

Thunderstorm Wind, Wilkes

When
August 2, 12:14 AM EST
Where
Wilkes County, 2.6 mi S of Moravian Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.063, -81.176

Trees and power lines were blown down along State Route 16.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407834, 407835, 407836, 407837, 407838, 410338.